Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 28, 2018, 3:39 PM CDT for Carver County, Scott County, Minnesota. It was in force for 66 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2018, 3:39 PM CDT (20:39 UTC)
- Expired
- May 28, 2018, 4:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Twin Cities, MN
Counties Carver County, MN, Scott County, MN
The radar
The Minneapolis radar (KMPX), 8 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 4:00 PM CDT | HAIL 1 | 4 S Shakopee, MN | REPORTED AT 150TH AND MARYSTOWN RD, AND SHAKOPEE, MN MOSTLY NICKEL SIZED HAIL AND SMALL BRANCHES DOWN. |
| May 28, 4:05 PM CDT | HAIL 0.75 | 5 W Prior Lake, MN | |
| May 28, 4:09 PM CDT | TSTM WND GST 51 | Eden Prairie Ap, MN | ASOS STATION FCM, EDEN PRAIRIE AP. |
| May 28, 4:10 PM CDT | TSTM WND GST 60 | 1 Wsw Shakopee, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 2678 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
172 WWUS83 KMPX 282039 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 339 PM CDT MON MAY 28 2018 MNZ060-067>069-282145- Hennepin-Carver-Sibley-Scott- 339 PM CDT MON MAY 28 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HENNEPIN...EAST CENTRAL SIBLEY...SCOTT AND CARVER COUNTIES... At 338 PM CDT, strong thunderstorms were clustered over Jordan, or 24 miles northwest of Northfield, moving north at 30 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Bloomington, Eden Prairie, Minnetonka, Edina, St. Louis Park, Shakopee, Savage, Chaska, Chanhassen, Prior Lake, Hopkins and Waconia. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If you are on a lake in the path of these storms, now is the time to get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4498 9382 4497 9335 4454 9335 4455 9390 TIME...MOT...LOC 2038Z 187DEG 26KT 4464 9360 $$ ETA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 28, 12:27 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 28, 12:27 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1227 PM CDT Mon May 28 2018
.SHORT TERM...(Today and tonight)
Issued at 341 AM CDT Mon May 28 2018
The heat remains the primary forecast concern in the short term
forecast period. In the meantime, fairly widespread showers and
thunderstorms have developed early this morning over west central
Wisconsin along a sagging cold front. This activity was well-
forecast by the HRRR, which shows activity will shift east and wane
after 12Z. The boundary looks to remain situated across the heart of
the forecast area today, roughly from Montevideo to Minneapolis to
Eau Claire. Moisture looks to pool along and north this boundary,
with dewpoints in the mid/upper 60s. Temperatures south of the
boundary look to warm into the 95 to 100 degree range. These are
quite notable forecast values given MSP has only gotten as warm as
the forecast high of 99 in the entire month of May twice throughout
history (106 in May of 1994 and 99 in May of 1925). There will be
some high/mid clouds to contend with, but still expect heat indices
to achieve mid/upper 90s readings, with 100+ in areas from Mankato
northeast to the Twin Cities eastward toward Eau Claire. A heat
advisory is in effect generally along and south of Interstate 94,
with the exception of the Twin Cities metro where a heat warning has
been issued due to slightly lower criteria.
Most of the CAMS develop scattered convection in central/southern MN
between 3 pm and 6 pm. This scenario and timing seem reasonable.
There should still be plenty of opportunity for the heat
advisory/warning to come to fruition as the storms will be forming
at peak heating. The low level boundary stays stretched across the
CWA tonight while a weak shortwave approaches from the west. Have
included 20-30 POPs from west into central MN/WI.
.LONG TERM...(Tuesday through Sunday)
Issued at 341 AM CDT Mon May 28 2018
How convection evolves late Monday into early Tuesday will
influence temperatures and convection on Tuesday. The CWA will be
under the western periphery of upper-level ridging on Tuesday as a
shortwave trough continues northeastward across the central and
northern Plains. Southerly flow will continue to supply warm air
and transport Gulf moisture. Even if there is remnant cloud cover
from Monday convection, temperatures should warm at least into
the upper 80s and lower 90s. Dewpoints are forecast to be in the
mid 60s, which will allow heat indices to reach into the mid 90s
in some areas.
The approaching shortwave trough, remnant outflow boundaries, and
surface cold front over the High Plains mean there should be
adequate forcing for scattered convection late Monday over NE, SD,
and MN. While there still is some uncertainty, convection
initiation looks to occur to the southwest of MN ahead of the
surface cold front and progress northeastward into Southwestern
MN. In addition, thunderstorms may also develop in Southern MN and
travel eastward into WI Tuesday night. Areas of the CWA that stay
mostly free of cloud cover and have optimum heating have the
potential for 2000+ J/kg of MUCAPE. There is a chance for
marginally severe wind and hail with effective bulk wind
differences near 20-25 kts that may support organized updrafts.
Precipitable water values look to reach near 1.5 to 2 inches based
off of the NAM and GFS, so localized heavy rain may be possible.
The shortwave trough and surface boundary continue to progress
eastward on Wednesday, leading to another round of scattered
convection. Moisture will also be enhanced on Wednesday as the
remnants of Alberto approach the Great Lakes region. The shortwave
trough and surface boundary look to have progressed to the east of
the CWA by Thursday evening and will be followed by a drier airmass
and upper-level ridging. The next best chance for precip looks to
be late Saturday into Sunday with a trough approaching from the
Northwest.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1220 PM CDT Mon May 28 2018
Main aviation concern is thunderstorm development this
afternoon/early evening as several outflow boundaries and a
surface front will likely be the initial point of these storms.
Current satellite indicated an area of enhanced clouds, mainly
altocumulus in south central Minnesota, which is the remnants of
the outflow from thunderstorms near La Crosse earlier today. This
is one area which will be monitor for thunderstorm development in
the next few hours. The other area is along the front in central
Minnesota which currently doesn't have any cumulus clouds
associated with it, but this will change in the next couple of
hours. My TAFs are based on the latest HRRR/RAP reflectivity
forecast and current satellite trends. This means that most of
the activity will begin along the outflow boundaries between
20-22z, and spread out rapidly from weak shear aloft. Therefore,
more development will occur along these outflow boundaries from
convection firing in this afternoon. When the storms develop,
there will be 10-15 minute time frame of gusty winds of 20-30 kts,
along with very heavy rainfall with vsbys dropping to MVFR or
IFR. Between the thunderstorms VFR conditions will continue with a
general east/southeast wind, becoming more south/southeast
Tuesday.
KMSP...
Only additional comments will be the best time frame for TSRA at
the airport will occur around 23-01z. This will likely be updated
once thunderstorms develop this afternoon. Any storms that
develop will be capable of producing wind gusts of 20-30 kts.
After this evening, the next best chance of precipitation will
occur Tuesday afternoon.
/OUTLOOK FOR KMSP/
WED...Mainly VFR. Chc SHRA/TSRA. Wind S at 10G20 kts.
THU...Mainly VFR. Chc SHRA/TSRA. Wind NW at 10G20 kts.
FRI...VFR. Wind NE-E 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ023>028.
MN...Heat Advisory until 7 PM CDT this evening for MNZ051>059-064>067-
073>078-082>085-091>093.
Excessive Heat Warning until 7 PM CDT this evening for
MNZ060>063-068>070.
Heat Advisory until 1 PM CDT this afternoon for MNZ060>063-
068>070.
&&
SHORT TERM...LS
LONG TERM...AMK
AVIATION...JLTHazardous weather outlook, May 28, 1:17 PM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 117 PM CDT Mon May 28 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 291830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 117 PM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Excessive heat and humidity will lead to unseasonable high heat index values this afternoon. Thunderstorms are possible this afternoon and tonight. A few storms will be capable of producing strong down burst winds, and hail. These storms will likely decrease in intensity, and coverage later this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Tuesday through Wednesday. A few storms could be strong to severe. Gusty winds and hail are the primary concerns. .SPOTTER INFORMATION STATEMENT... Due to the isolated nature of the storms this afternoon and no organized convection based on weak wind shear, skywarn spotter activation is not anticipated. jlt
In the hours before
Special weather statement, May 28, 2:15 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
215 PM CDT MON MAY 28 2018
MNZ083-084-092-281945-
Waseca-Blue Earth-Faribault-
215 PM CDT MON MAY 28 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
FARIBAULT...SOUTHEASTERN BLUE EARTH AND SOUTHWESTERN WASECA
COUNTIES...
At 215 PM CDT, strong thunderstorms were clustered over Easton, or 28
miles east of Fairmont, moving north at 15 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Mapleton, Minnesota Lake, Waldorf, Easton and Delavan.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4370 9382 4374 9408 4402 9401 4397 9365
4378 9377
TIME...MOT...LOC 1915Z 201DEG 14KT 4375 9393
ETALocal storm report, May 28, 3:02 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
302 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 3 NW DUNNELL 43.59N 94.82W
05/28/2018 M0.50 INCH MARTIN MN TRAINED SPOTTER
REPORTED AT 20TH AVE, 70TH STREET, DUNNELL,
MN.
&&
CARLYONSpecial weather statement, May 28, 3:10 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
310 PM CDT MON MAY 28 2018
MNZ069-076-282045-
Le Sueur-Scott-
310 PM CDT MON MAY 28 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LE SUEUR AND
SOUTHWESTERN SCOTT COUNTIES...
At 310 PM CDT, a strong thunderstorm was located over St Thomas, or
18 miles north of Mankato, moving north at 15 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
New Prague, Le Sueur, Le Center, Ottawa, Heidelberg, St Thomas and St
Henry.
This includes U.S. Highway 169 near mile marker 69, and between mile
markers 79 and 84.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4436 9396 4442 9395 4443 9393 4445 9393
4451 9388 4456 9392 4459 9389 4457 9358
4431 9371
TIME...MOT...LOC 2010Z 198DEG 13KT 4442 9386
ETASpecial weather statement, May 28, 3:39 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 339 PM CDT MON MAY 28 2018 MNZ060-067>069-282145- Hennepin-Carver-Sibley-Scott- 339 PM CDT MON MAY 28 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HENNEPIN...EAST CENTRAL SIBLEY...SCOTT AND CARVER COUNTIES... At 338 PM CDT, strong thunderstorms were clustered over Jordan, or 24 miles northwest of Northfield, moving north at 30 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Bloomington, Eden Prairie, Minnetonka, Edina, St. Louis Park, Shakopee, Savage, Chaska, Chanhassen, Prior Lake, Hopkins and Waconia. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If you are on a lake in the path of these storms, now is the time to get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4498 9382 4497 9335 4454 9335 4455 9390 TIME...MOT...LOC 2038Z 187DEG 26KT 4464 9360 ETA
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:50 AM CDT | Excessive Heat Warning | MPX | Anoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more | 15 hr |
| May 28, 6:19 AM CDT | Special Weather Statement | MPX | Todd | 56 min |
| May 28, 2:15 PM CDT | Special Weather Statement | MPX | Faribault | 30 min |
| May 28, 3:10 PM CDT | Special Weather Statement | MPX | Le Sueur | 35 min |
| May 28, 3:54 PM CDT | Special Weather Statement | MPX | Nicollet, Sibley | 36 min |
| May 28, 4:03 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 27 min |
| May 28, 4:10 PM CDT | Special Weather Statement | MPX | Nicollet | 35 min |
| May 28, 4:14 PM CDT | Special Weather Statement | MPX | Faribault | 31 min |
| May 28, 4:29 PM CDT | Special Weather Statement | MPX | McLeod, Sibley | 46 min |
| May 28, 4:31 PM CDT | Special Weather Statement | MPX | Hennepin, Wright | 29 min |
| May 28, 4:42 PM CDT | Special Weather Statement | MPX | Waseca | 33 min |
| May 28, 4:48 PM CDT | Special Weather Statement | MPX | Carver, Hennepin | 42 min |
| May 28, 5:01 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Ramsey, Washington | 29 min |
| May 28, 5:04 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 26 min |
| May 28, 5:11 PM CDT | Special Weather Statement | MPX | Waseca | 34 min |
| May 28, 5:17 PM CDT | Special Weather Statement | MPX | Steele | 28 min |
| May 28, 5:29 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Ramsey, Sherburne, Washington, Wright | 31 min |
| May 28, 5:35 PM CDT | Flash Flood Warning | MPX | Anoka, Hennepin, Ramsey, Sherburne, Wright | 94 min |
| May 28, 5:40 PM CDT | Special Weather Statement | MPX | Waseca | 35 min |
| May 28, 5:49 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Isanti, Sherburne | 26 min |
| May 28, 5:54 PM CDT | Special Weather Statement | MPX | Ramsey | 36 min |
| May 28, 5:59 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Isanti | 31 min |
| May 28, 6:09 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec, Mille Lacs, Sherburne | 51 min |
| May 28, 6:13 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti, Kanabec | 47 min |
| May 28, 6:13 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 48 min |
| May 28, 6:22 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns | 38 min |
| May 28, 6:32 PM CDT | Special Weather Statement | MPX | Chisago | 28 min |
| May 28, 6:56 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 34 min |
| May 28, 6:57 PM CDT | Special Weather Statement | MPX | Chisago | 63 min |
| May 28, 6:59 PM CDT | Special Weather Statement | MPX | Steele | 46 min |
| May 28, 1:25 AM CDT | Special Weather Statement | MPX | Dunn | 65 min |
| May 28, 1:49 AM CDT | Special Weather Statement | MPX | Dunn | 41 min |
| May 28, 3:17 AM CDT | Special Weather Statement | MPX | Chippewa | 43 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.